Alert archive / Kansas / Severe Thunderstorm Warnings in 2000
Severe Thunderstorm Warning 36, NWS Wichita, KS
NWS Wichita, KS issued this severe thunderstorm warning at May 25, 2000, 11:23 PM CDT for Harper County, Kansas. It was in force for 37 min. 1 report came from inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.
The facts
- Issued
- May 25, 2000, 11:23 PM CDT (04:23 UTC)
- Expired
- May 26, 2000, 12:00 AM CDT
- In force
- 37 min
- Issued by
- NWS Wichita, KS
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
County Harper County, KS
The radar
The Vance AFB radar (KVNX), 50 km from the middle of the area, began a volume at 04:25 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 25, 11:30 PM CDT | Thunderstorm Wind 52 E | Attica, KS |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Lamont, OK (KLMN), launched 00:00Z, 4.4 hours before the alert went out and 85 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1965 J/kg
- Mixed-layer CIN
- -73 J/kg
- Mixed-layer LCL
- 633 m above ground
- 0-6 km bulk shear
- 35 kt
- 0-1 km storm-relative helicity
- 109 m²/s²
- 0-3 km storm-relative helicity
- 168 m²/s²
- Significant tornado parameter
- 1.2
- Supercell composite
- 8.4
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KICT 260426
SVRICT
KSC077-260500-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WICHITA KS
1123 PM CDT THU MAY 25 2000
THE NATIONAL WEATHER SERVICE IN WICHITA HAS EXTENDED THE
* SEVERE THUNDERSTORM WARNING FOR...
HARPER COUNTY IN SOUTH CENTRAL KANSAS
* UNTIL MIDNIGHT CDT.
* AT 1123 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM 6 MILES SOUTHEAST OF ATTICA...OR ABOUT 23 MILES
EAST OF MEDICINE LODGE...THE STORM IS NEARLY STATIONARY.
*SOME LOCATIONS NEAR THE PATH OF THE STORM INCLUDE...
ANTHONY...
HARPER...
ATTICA...
THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING
DAMAGING WINDS GREATER THAN 60 MILES AN HOUR...
THE STORM HAS A HISTORY OF PRODUCING DAMAGING WINDS AND LARGE HAIL.
THIS IS A DANGEROUS STORM. SEEK A STURDY SHELTER IMMEDIATELY!
REPEATING...A SEVERE THUNDERSTORM WARNING HAS BEEN ISSUED FOR HARPER
COUNTY UNTIL MIDNIGHT CDT.
LAT...LON 3725 9787 3735 9811 3721 9834 3715 9834
3706 9823 3708 9807
OMITT
NNNNWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 25, 9:45 PM CDT, 1 hour 38 minutes earlier.
Area forecast discussion, May 25, 9:45 PM CDT, 1 hour 38 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WICHITA KS 945 PM CDT THU MAY 25 2000 THUNDERSTORMS DEVLOPING UNDER UPPER DIVERGECNE AHEAD OF SERIES OF UPPER SHORTWAVES. 00Z ETA PUSHES THIS STRONG DIVERGENCE EAST ACROSS SC/SE ZONES THROUGH 12Z...SO KEPT LIKELY POPS. GROWING CONCERNED ABOUT HEAVY RAIN POTENTIAL AS 85H FRONT LURKING SOMEWHERE NEAR KS/OK BORDER WITH 15-18 C DEWPOINTS. LAPS SOUNDINGS SHOWING PRECIP WATER VALUES IN EXCESS OF 1.5 INCHES. ALSO...LAPS SOUNDINGS SHOW CAPES IN EXCESS OF 1500 J/KG MAINLY SOUTHWEST OF A HUTCHINSON TO WINFIELD LINE ...SO SEVERE HAIL POSSIBLE. HYSELL .ICT...NONE.
In the hours before
Local storm report, May 25, 10:22 PM CDT, 1 hour 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA, KANSAS
1022 PM CDT THU MAY 25 2000
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1013 PM HARPER KS .75 INCH HAIL
05/25/00 HARPER PJHLocal storm report, May 25, 10:22 PM CDT, 1 hour 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA, KANSAS
1022 PM CDT THU MAY 25 2000
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1013 PM HARPER KS .75 INCH HAIL
05/25/00 HARPERThe office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 25, 9:32 PM CDT | Severe Thunderstorm Warning | ICT | Harper | 43 min |
| May 25, 10:44 PM CDT | Severe Thunderstorm Warning | ICT | Harper | 46 min |
| May 25, 11:29 PM CDT | Flash Flood Warning | ICT | Harper | 3 hr |
| May 25, 11:57 PM CDT | Severe Thunderstorm Warning | ICT | Harper | 48 min |
| May 26, 12:18 AM CDT | Severe Thunderstorm Warning | ICT | Sumner | 57 min |
| May 26, 1:09 AM CDT | Severe Thunderstorm Warning | ICT | Sedgwick, Sumner | 66 min |
| May 26, 1:20 AM CDT | Flash Flood Warning | ICT | Ellsworth | 6 hr |
| May 26, 1:50 AM CDT | Severe Thunderstorm Warning | ICT | Cowley | 55 min |
| May 26, 2:09 AM CDT | Flash Flood Warning | ICT | Harper | 6 hr |
| May 26, 2:21 AM CDT | Severe Thunderstorm Warning | ICT | Chautauqua | 54 min |
| May 26, 2:46 AM CDT | Severe Thunderstorm Warning | ICT | Elk | 59 min |
| May 26, 1:52 PM CDT | Severe Thunderstorm Warning | ICT | Ellsworth | 23 min |
| May 26, 2:15 PM CDT | Severe Thunderstorm Warning | ICT | Ellsworth | 30 min |
| May 26, 3:25 PM CDT | Severe Thunderstorm Warning | ICT | Saline | 65 min |
| May 26, 3:29 PM CDT | Severe Thunderstorm Warning | ICT | Reno | 61 min |
| May 26, 3:44 PM CDT | Severe Thunderstorm Warning | ICT | Harvey | 46 min |
| May 26, 4:35 PM CDT | Severe Thunderstorm Warning | ICT | Marion | 55 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2000Every severe thunderstorm warning in 2000
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.